Montana, 2025Damaging Winds in Montana, August 17, 2025
August 17, 2025 · NWS GGW · 5 events in 1 county or zone
Developing severe thunderstorms quickly generated severe downburst wind gusts as they moved into Petroleum County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Developing severe thunderstorms quickly generated severe downburst wind gusts as they moved into Petroleum County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 17, 1:31 PM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 17, 1:31 PM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
231 PM MDT Sun Aug 17 2025
.DISCUSSION...
KEY MESSAGES:
- There is a marginal risk for severe thunderstorms south of the
Missouri River tonight.
- A building ridge will push temperatures to near 100 or higher
Tuesday and Wednesday.
WEATHER PATTERN OVERVIEW:
Southwest flow aloft streaming into Montana today with building
ridge over the Rockies. Dry line feature has moved closer to the
North Dakota border with dew points in the 50s across the western
portion of the CWA compared to the 60s to the east. Little else in
the way of surface features, so convection already over the
southwest mountains will rely on midlevel instability to maintain
strength over the plains this evening. Still could see some strong
wind gusts with collapsing storms, especially with the drier low
levels. Storm chances for Monday have decreased with drier
airmass.
Upper ridge will peak over Montana on Tuesday and Wednesday.
Temperature forecast continues to climb in the guidance with some
areas near 100 for highs on Tuesday and many areas above 100 for
highs on Wednesday. With low temperatures for Tuesday night also
remaining in the mid to upper 60s, the likelihood of needing
extreme heat products for Tuesday and Wednesday is becoming
likely.
A cold front Wednesday night and Thursday will bring much cooler
temperatures for Thursday and Friday.
FORECAST CONFIDENCE & DEVIATIONS:
Main forecast deviation from the NBM was pops tonight and Monday
for slightly higher probabilities.
Confidence is moderate that there will be isolated to scattered
showers and thunderstorms at times tonight.
Low confidence in thunderstorm chances on Monday.
Confidence is high in very hot temperatures on Tuesday and
Wednesday which will exceed 100 degrees in some areas.
&&
.AVIATION...
VFR. Isolated to scattered showers and thunderstorms possible
tonight. Low clouds may develop again over the TAF sides overnight
which cloud drop ceilings to MVFR, however there has been some
drier air working into the region will could limit clouds to along
the North Dakota border.
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
None.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Aug 17, 4:33 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Glasgow MT
533 PM MDT Sun Aug 17 2025
MTZ024-180030-
Richland MT-
533 PM MDT Sun Aug 17 2025
...A strong thunderstorm will impact portions of east central
Richland County through 630 PM MDT
...
At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sidney, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sidney, Fairview, East Fairview, and Wooley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4776 10435 4785 10429 4786 10404 4758 10404
TIME...MOT...LOC 2332Z 300DEG 5KT 4779 10427
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZankerThunderstorm Wind, Petroleum
- When
- August 17, 5:25 PM MST
- Where
- Petroleum County, 8.3 mi N of Teigen
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.150, -108.590
The War Horse NW HydroMet site (WRHM8) from the Montana Climate Office Mesonet recorded a 59 mph wind gust.
Thunderstorm Wind, Petroleum
- When
- August 17, 5:30 PM MST
- Where
- Petroleum County, 8.3 mi N of Teigen
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.150, -108.590
The War Horse NW HydroMet site (WRHM8) from the Montana Climate Office Mesonet recorded a 61 mph wind gust.
Thunderstorm Wind, Petroleum
- When
- August 17, 5:45 PM MST
- Where
- Petroleum County, 0.84 mi NW of Winnett
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.010, -108.360
The Winnett MT-200 DOT site (MTWIN) recorded a 59 mph wind gust.
Thunderstorm Wind, Petroleum
- When
- August 17, 5:55 PM MST
- Where
- Petroleum County, 12.48 mi ENE of Winnett
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.060, -108.100
The Mosby NW HydroMet site (MOBM8) from the Montana Climate Office Mesonet recorded a 60 mph wind gust.
Thunderstorm Wind, Petroleum
- When
- August 17, 6:00 PM MST
- Where
- Petroleum County, 10.85 mi NE of Dry Blood Creek Raws
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.360, -108.240
The Dovetail / Valentine E HydroMet site (VLTM8) from the Montana Climate Office Mesonet recorded a 64 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Illinois, August 17, 2025$289 million · 56 kt wind · 37 events
- Damaging Winds in Missouri, August 17, 2025$140,000 · 60 kt wind · 2 events
- Hail in North Dakota, August 17, 2025$100,000 · 1.75 in hail · 1 event
- Damaging Winds in Pennsylvania, August 17, 2025$31,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Maryland, August 17, 2025$16,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in South Dakota, August 17 to 18, 202555 kt wind · 11 events
- Damaging Winds in Arkansas, August 17 to 19, 202552 kt wind · 10 events
- Damaging Wind in Tennessee, August 17, 2025$15,000 · 1 event
- Lightning Strike in New Jersey, August 17, 20251 injured · 1 event
- Damaging Winds in Texas, August 17 to 19, 202574 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 20255 events
- Damaging Winds in Louisiana, August 17, 202552 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274977, 1274978, 1274979, 1274981, 1274982.